Drug Advice: PARACETAMOL

Sponsored Links

Generic: Paracetamol or Acetaminophen
Brand: Crocin, Fepanil etc..
Category: Analgesic and Antipyretic

Information for the pharmacists:

1.Paracetamol is an analgesic and antipyretic. It gives relief form pain and fever. Buffered acetaminophen acts as analgesic-antacid. It is used for analgesic action when an antacid action is required.

2.Paracetamol may cause liver damage with long term use or use of greater than recommended doses.

3.Unless otherwise directed by physician, children should not take more than 5
doses per day or for longer than 5 days at a time and adults should not take more than 8 doses per day and should not take for longer than 10 days at a time.

4.Increased risk of liver toxicity in chronic alcoholics with high doses or prolonged use.

5.Unless directed by a physician or dentist a nonsteroidal anti-inflammatory
analgesic is not to be used together with paracetamol on a regular basis.

6. A tetracycline antibiotic should not be taken within 1 hours of buffered paracetamol effervescent granules.

7.Patients on sodium restricted diet should first check with physician before taking buffered paracetamol effervescent granules because they contain high sodium bicarbonate content.

Information for the patient:

1.Paracetamol is used to reduce pain and fever.

2.Do not take more than 8 tablets in 24 hours. Do not take more than 2 tablets at any one time.

3.If you find the recommended dose is not effective, do not take more, consult your doctor.

4.You should not take other medicines containing paracetamol while taking these tablets. Some cold and influenza medicines contain paracetamol.

5.Store away from heat and light.

6.Keep out of reach of children.

Reference:
Advice for the patient: Drug information in lay language; USP DI; 1995, 15th edition; pg: 164-169.

This blog is free from plagiarized material
Topic: 

About the Author

Santosh kumar. JH's picture

Key Skills:-

Lean Methodology

Six Sigma Expertise

Formulation Operations

Comments

kranthi kumar's picture

Santosh, This is good, i have learned this for the first time-Do not take more than 8 tablets in 24 hours. Do not take more than 2 tablets at any one time. .
Prof. J. Vijaya Ratna's picture

Dear Santosh and Kranthi Because your information is from USPDI you are telling not more than 8 tablets per day. Actually for Indians this number may be less. This is because the average dosage for us Asians is usually lesser than for cacausians for many drugs. Tomorrow i will write a blog on this. In such situations it is better to advice"Strictly follow doctor's prescription.' Vijaya Ratna
A.R.Khan's picture

Madam, In reality "dosage checking" is pharmacist responsibility . Pharmacist should find out maximum doses ( search literature, if required) and help patient & doctor as well. Pharmacist is a "helping" hand to doctor and these type situations we need to show importance of our existance in health care system. In this scenario, pharmacist clarify Maxium dose according approved literature like USPDI or any other source. If has extra information (like Asians etc), if the patient is really interested we can share. But majority of the cases, they don't ask. Anyway, its our (pharmacist) responsibility for finding the maximum dose. Aspirin and Paracetomaol maximum doses usually on finger tips of many practitioners like doctors/pharmacists. For complicated drugs (ex:warfarin etc) doctor usually takes pharmacist help (in West) .
A.R.Khan's picture

This statement itself is not clear . 8 tablets of what ? 250 mg. 500mg or 650mg ?. For patients, we should not leave any ambiguity. Please provide clear guidelines.
Santosh kumar. JH's picture

Dear Sir, The information we had provided is an extract from USP DI: Advice for patients. As Vijaya Ratna ma'am pointed out dosing pattern of Asians is different from cacausians for many drugs. It is left to the doctor since it depends more on the genetic factors, biochemistry and past history of toxicity of individual patients to which doctor is more aware of it. So I think, It is better to follow doctors advice in such situation.
A.R.Khan's picture

Dear Santosh, Couple of things 1) Your reference is too old. (More than 15 years) . 2) Since you are using USP, what is maximum limit for paracetamol dose for americans? 3) In Asprin (http://www.pharmainfo.net/santosh-kumar-jh/drug-advice-aspirin) you mentioned the dose . Is it standardized for Asians ? 4)Please provide references for the information you are providing for questions in coments. 5)Are you writing information on your words or taking "as is" from that book ? Online plagiarism checkers doesn't check for printed books. Which doesn't mean we can get away( just caution). 6) Before you post challenge your self for "each sentense" since you are providing very important information from very old reference. I know you are doing great job and i am not trying to pull your leg. Hope you understand my concerns.
Santosh kumar. JH's picture

khan Sir, 1) Yes sir, our reference source is very old I to admit it; Already our college administration people had placed an order for the latest edition we will be getting it soon, then I will recheck the entire information of the posted blogs and make out any necessary correction or additions. 2) As per our source USP- DI: > The maximum limit of paracetamol for short term treatment (upto 10 days) the total dose per day should not be more than 4000 mg a day (eight 500 mg tablets a day). > The maximum limit of paracetamol for long term treatment, the total dose should not be more than 2600 mg a day (eight 325- mg tablets a day). [1] This values are standardized for only Americans I suppose... 3)The doses I had mentioned for aspirin is standardized for Asians because we had extracted from CIIMS book which is the book followed by many of the Indian doctors, unfortunately I missed out to add the reference. from now onwards I will be cautions in giving out references. 4)Ok sir, I will give out references to all my answers to the questions. Already I had added the reference sources to all my answers. 5)The information we are providing are completely free from plagiarism our leader is very cautions about this issue, ma'am will make a final check before posting our write up whether we had copied any sentences from book; we had understood the importance of plagiarism at the early part of this competition after the brain stromming session at the early days. If you want to check out for plagiarism, I can scan the pages from the original book and send to you, so than you can check out for any similar sentences. Finally, I would like to thank you sir for your kind suggestions and correcting my mistakes; I had understood the concerns, from now onwards I will be cautious regarding the information we are providing. Reference: 1. Advice for patient. Drug information in lay man language: USP DI 1995, 15th Edition pg no: 162.
P.V.ABHIGNA's picture

Santosh, How does prolong use of paracetamol cause liver toxicity? Regards,

ABHIGNA.P.V.

Santosh kumar. JH's picture

Paracetamol is metabolized by Phase 2 metabolism by three pathways: 1.Conjugation with sulphate 2.Conjugation with glucouronide 3.Oxidation via Cytochrome P450 enzymes Cytochrome P450 2E1 and 3A$ convert paracetamol to a reactive intermediate N-acetyl-p-benzo-quinone imine (NAPQI). Under normal state this NAPQI is detoxified by glutathione conjugation where as in case of increased paracetamol dose (toxic dose) by prolonged use or excessive dose administration, the sulfate and glucouronide pathways become saturated and more paracetamol is oxidised by cytochrome P450 system, resulting in exhaustion of hepatocelluar levels of glutathione and NAPQI is free to react with cellular membrane molecules causing death of hepatic cells, this clinically result in acute hepatic necrosis. Ref: http://en.wikipedia.org/wiki/Paracetamol_toxicity [Accessed on 2nd september 2010]

You May Also Like..